Generalized Laser-Induced Erythema Under General Anesthesia in Infants: A Case Series.
Tohru Shiratori, Kunihisa Hotta, Masaaki Satoh et al.
✦ AI-curated · Sources linked
Case in brief
During Q-switched ruby laser treatment under general anesthesia, three infants—two with nevus of Ota and one with ectopic Mongolian spots—developed rapidly spreading generalized erythema. It began after laser treatment started, including on skin that was not irradiated and was completely shielded. The erythema had distinct borders without wheals and subsided promptly after treatment stopped; it recurred reproducibly. Transient hypotension followed in some sessions. In the two infants tested, serum tryptase was below the cutoff for anaphylaxis. The authors considered an inflammatory mechanism possible, but the cause remained unclear.
What made this case unusual
The erythema arose during laser treatment in distant, fully shielded skin, rather than following anesthesia induction, and could resemble an allergic reaction despite absent wheals and tryptase below the anaphylaxis cutoff in the tested infants.
Diagnostic / clinical pearl
Generalized erythema during Q-switched ruby laser treatment may be transient and temporally linked to the procedure; its appearance can mimic allergy, so timing, morphology, associated hypotension, and available tryptase results inform assessment.
Why it matters
The authors note that this manifestation may be underrecognized, while its underlying factors remain unclear.